Heart Disease Expert Forum
weaning of atenenol
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

weaning of atenenol

I have posted before about my palps but for a recap. I have pretty bad palps at times, over a year ago had a 24 hour monitor which showed PVC's and sinus tach and had a ECHO that showed mild regurgitation but otherwise normal.My doctor put me on atenenol(25mg)once a day.A year later I went to a cardiologist who did not read the scripts but read the reports did a quick ECG and said I was fine and shouldn't be on the atenenol to wean off. I told my doctor who said I should be on it.  1. Which doctor should I listen to?            
2. If I listen to the cardiologist will it be dangerous to wean off the atenenol and take nothing for my palps and tach?
3. How slowly should I wean off?
4.My stats are 33 years old,5'9" 165 lbs cholesterol 147. Yesterday while excercising I had some palps, they usually don't come while running..does this make them more dangerous?
5.  Sometimes I get pains in my chest and it does the flip/flop thing, is that dangerous?
6. I just started excercising more intensly to lose weight, is that OK while trying to wean off the atenenol?
7.  When would be the time to take all the tests again?  or do I need another 24 monitor or echo?  I always hear only when your symptoms change but sometimes my palps are real bad is that enough to warrent a test?
8.  Who is really in danger of sudden cardiac death and what causes it? I am told I am not at risk but what puts you at risk and how can you tell?
9. Are you tired of palp questions?I know that in most cases they are benign but how can you tell?  They are really scarey especially when they hurt.  Thank you
Related Discussions
239757_tn?1213813182
blan,

thanks for the post.

1) Atenolol helps some people with PVCs symptoms. You are 33, should not generally have resting siuns tach so I would look into the cause of that.

2) No problem eaning it off.

3) Just stop it.

4)  Nope.

5) If your cardiac workup was normal, the palpitations carry no significant negative prognosis.

6)  Without knowing you I cant specifically recommend an exercise regimen. Overall, there is no problem

7)  If you have a normal workup, unless things drastically change, I wouldnt repeat any of your workup.

8)  People with low ejection fraction or other structural heart disease with an arrythmogenic substrate. You are not at risk from the info you provide.

9)  If I was tired of them, I'd have to quit this forum.  I completely realize how significant they can impact peoples lives.        
I hope you can use some of the other comments from people who have successfully dealt with their symptoms as a support system. Its that thought that keeps me going!

good luck
8 Comments
Blank
Avatar_n_tn
I take 25 mg attenolol a day for tachycardia caused by eating and exercise.  I am 55.  I take it mostly for mental health reasons as I developed severe generalized anxiety due to the tachy.  Without it I am a basket case-with it many times too. I just can't stand 110 pulse or higher after each meal and after just about any exercise.   Cardiologist told me that he prescribes attenolol like candy.  They don't seem to think it has any bad long term effects.  Said it would help my heart work less hard due to reducing tachycardia.  I don't like the side effects but it helps to control the tach.  Never had a dr. tell me that it would harm me to take it.  So I am puzzled that a dr. would tell you to get off it if it seems to help you in any way.  worries me that I may not be getting good advice regarding the benign effects of attenolol.  then again my doctors understand that without the attenolol I experience severe uncontrolled anxiety.  It's bad enough even with it.  Good luck and beware the possible development of anxiety problems over your condition.  It's bad and restricts my life a great deal.
Blank
Avatar_n_tn
I'd be wary of any doctor who actually says he prescribes anything like candy... I realize he was making a point but what a stupid phrase to use.
Blank
Avatar_n_tn
I take metoprolol 50 mg. twice daily for tachycardia and I could not imagine being without it.  It has given me my life back.  I feel exactliy like "jdm", I cannot stand for my heart rate to get above 100 unless I am exercising - it is very unsettling.  Therefore, I also have to wonder why this Dr. wants to take you off atenolol, especially 25 mg. daily, that is the lowest dose you can take (I think) and if it makes you feel better - why stop it?
Blank
Avatar_n_tn
I was just wondering.  I was recently switched from Atenolol50mg to Toprol XL50mg for HBP and benign PVC's.  I have had the whole cardiac workup of EKG, 3 week cardionet monitor, bloodwork and echocardiogram.  I actually had the PVC's during the Echo which was actually quite reassuring.  Funny, I haven't had any PVC's since that test.  My question is this, is there an adjustment period for the body when switching beta blockers?  If so how long on the average does it take?  My pressure has crept up a bit since switching meds.  Thank you, and god bless all of you on this forum for sharing your problems, it has been a godsend. My specs are 31 y/o male 6'0 170lbs.  Non smoker, social drinker.  Recently lost 26lbs by exercise and somewhat of a diet.  Thanks.
Blank
Avatar_n_tn
I too am in the process of weaning off Atenolol.  I took 25 mg a day and now my Dr. has me taking half a pill a day.  I never had any problems on the medicine except for just feeling sluggish more often. My Dr. had said anytime I wanted to try weaning off to let him know. He thought someone my age(38) did not need to stay on it permanently if I felt the pvc's get better  My energy level has picked up some and the pvc's are better.  I actually got up the courage to try Atenolol from so many of the posts here.  It is great to know you are not the only one who has pvc's. They will pop up once in a while but nothing like i had back in the fall of last year.  After many Dr visits and tests I was told they were benign. (But they still freak me out when I get them!)Hope you find some encouragement here and good luck coming off the meds
Blank
Avatar_n_tn
I am sorry to hear about your problem first of all. I am alomost 16 and was on atenenol for sometime but it did nothing for my SVT, when weaning off of it, just stop. most beta blockers or calcium channel blockers allow you to stop taking the medication right away and are only in you system for 24 hours.
Blank
Avatar_n_tn
I have been on Narvasc and Atenenol since 1998.  I am a recovering addict/alcoholic.  I have been clean for almost 4 years now.  I have an enlarged heart.  I am blessed that's all that is wrong with me besides my blood pressure being high without medication.  I have weaned myself off of the narvasc.  I have started working out at least four times a week.  I am 40 years old, a woman and weight 184 pounds.  I am only 5 feet 3 inches tall.  All of my weight is in my mid section.  I am on weight watchers as well.  I have heard that atenenol causes your metabolism to slow down.  If that is true, I will jump out of a window.  Please advise.
Blank
Avatar_f_tn
A related discussion, I want to go off atenolol it makes me tired was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank